Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Morristown, TN

June 14, 2001McMinn County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2001, 3:07 PM EDT for McMinn County, Tennessee. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 3:07 PM EDT (19:07 UTC)
Expired
Jun 14, 2001, 3:45 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Whole counties

County McMinn County, TN

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:15 PM EDTThunderstorm WindAthens, TNTree down on a house.
Jun 14, 3:30 PM EDTThunderstorm WindEnglewood, TNTrees down on county roads 422 and 439.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1921 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS54 KMRX 141907
SVRMRX
TNC107-141945-
/NEW.KMRX.SV.W.0130.141907-141945/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCMINN COUNTY IN EAST TENNESSEE

* UNTIL 345 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ATHENS...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ETOWAH AROUND 325 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

$$

LAT...LON 3545 8472 3532 8457 3545 8439 3556 8459

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:36 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 14, 2:36 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT THU JUN 14 2001

IN THE SHORT-TERM...MRX RADAR SHOWS A GOOD DEAL OF CONVECTION ACROSS
THE PLATEAU INTO WESTERN CENTRAL VALLEY AND SOUTHEAST TENNESSEE.
THIS ACTIVITY IS ASSOCIATED WITH A SHEAR AXIS OVER THE FORECAST AREA.
ALSO...MSAS AND LAPS SHOWS CAPES AND LIFTED INDICES OF 2000-3000 J/KG
AND -6 TO -9...RESPECTIVELY.  WILL LIKELY KEEP A CHANCE POP GOING
MOST LOCATIONS FOR MAINLY THIS EVENING.  WHERE RAIN OCCURS...
SOME AREAS OF FOG IS ANTICIPATED...SOME LOCALLY DENSE.

MODELS ARE IN GENERAL AGREEMENT IN PULLING A WEAK SURFACE TROUGH
INTO THE TENNESSEE VALLEY FOR FRIDAY AND THEN MOVING EAST OF THE
FORECAST AREA AROUND 12Z SATURDAY. GIVEN THE ABUNDANT MOISTURE
AND INSTABILITY AHEAD OF THIS FEATURE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS LOW LEVEL BOUNDARY.
UPPER LEVEL SUPPORT IS LIMITED AS BEST DYNAMICS ALOFT MOVES NORTH
AND WEST OF THE FORECAST AREA.

MUCH DRIER AIR...ESPECIALLY MID AND UPPER LEVELS...MOVES INTO
THE REGION FOR SATURDAY.  ALSO...FORECAST SOUNDINGS SHOWS MID-
LEVEL WARMING WITH A CAP DEVELOPING DURING THE DAY...SO RETURN
OF DRY WEATHER FOR THIS WEEKEND THROUGH EARLY NEXT WEEK.

FCSTID = 15
CHA   69  88  68  90 /  30  50  50   0
TYS   67  86  67  87 /  30  50  50  10
TRI   65  85  65  84 /  30  50  50  20
OQT   67  86  67  87 /  30  50  50  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

In the hours before

Special weather statement, Jun 14, 10:11 AM EDT, 4 hours 56 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-142100-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 AM EDT THU JUN 14 2001

...ISOLATED SEVERE THUNDERSTORMS WITH STRONG DAMAGING WINDS...
HAIL AND TORRENTIAL RAINS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST
NORTH CAROLINA...

A WEAK UPPER LEVEL DISTURBANCE WILL REMAIN ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING HELPING TO FOCUS THE
VERY WARM...MOIST AND UNSTABLE AIR ACROSS THE REGION.  SCATTERED
THUNDERSTORMS WILL DEVELOP AND INTENSIFY THIS AFTERNOON ACROSS EAST
TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA
WITH ISOLATED STORMS POSSIBLY BECOMING SEVERE.  THE MAIN THREAT FROM
THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORM WINDS...HAIL UP
TO DIME SIZE AND TORRENTIAL RAINS.

THE HEAVY RAINS MAY PRODUCE LOCALIZED PONDING OF LOW LYING AREAS
AND STREET FLOODING.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS WILL NEED TO
KEEP ABREAST OF THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING.  PLEASE STAY TUNED TO YOUR NOAA
WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER
STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:39 PM EDTSevere Thunderstorm WarningMRXScott36 min
Jun 14, 1:27 PM EDTSevere Thunderstorm WarningMRXMorgan48 min
Jun 14, 2:03 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane42 min
Jun 14, 2:20 PM EDTSevere Thunderstorm WarningMRXMcMinn25 min
Jun 14, 2:21 PM EDTSevere Thunderstorm WarningMRXRhea39 min
Jun 14, 3:01 PM EDTSevere Thunderstorm WarningMRXClaiborne44 min
Jun 14, 4:58 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins47 min
Jun 14, 5:46 PM EDTSevere Thunderstorm WarningMRXGreene44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.